Michigan, 2007

Winter Storm in Michigan, April 4 to 7, 2007

April 4 to 7, 2007 · NWS APX · 11 events in 11 counties and zones

A rapidly strengthening low pressure system moved across Lower Michigan on the 4th, bringing significant and widespread snow to the region. Winds kicked up substantially as the low reached Lake Huron, resulting in substantial blowing and drifting snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A rapidly strengthening low pressure system moved across Lower Michigan on the 4th, bringing significant and widespread snow to the region. Winds kicked up substantially as the low reached Lake Huron, resulting in substantial blowing and drifting snow. A few spots experienced near-blizzard conditions late on the 4th. Those winds also brought much colder air to the region, producing lake effect snow in the snowbelts for the next several days. The event finally wound down on the 8th. Total snowfall amounts in excess of 6 inches were common northwest of a line from St Helen, to Mio, to Ossineke. Local accumulations reached 18 inches near Paradise, and along the US-131 corridor from Elmira to Cadillac. The early April snow interrupted many Easter activities, though area ski resorts were delighted to have a busy week so late in the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 4, 6:09 AM EST, 51 minutes earlier.

Area forecast discussion, Apr 4, 6:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
709 AM EDT WED APR 4 2007

.AVIATION...IFR/LIFR CIGS AND VSBYS ARE EXPECTED ACROSS ALL TAF
SITES DESPITE THE PASSAGE OF A COLD FRONT. COLD AIR WILL SWEEP IN
BEHIND THE FRONT. WIDESPREAD SNOW SHOWERS WILL DEVELOP AND BECOME
HEAVY AT TIMES. LOW LEVEL WINDS WILL SHIFT TO THE N/NW AND INCREASE
TO 25 TO 35 KTS WITH GUSTS TO 40-45 KTS EXPECTED. WIDESPREAD SNOW
SHOWERS...HEAVY AT TIMES...COMBINED WITH N/NW WINDS GUSTING AS HIGH
AS 45 KTS WILL PRODUCE BLIZZARD CONDITIONS THAT WILL LAST THRU TODAY
AND TONIGHT.

&&

.DISCUSSION...ISSUED 320 AM EDT WED APR 4 2007
DEEPENING SURFACE LOW IS MOVING THRU LOWER MICHIGAN ATTM WITH THE
500 MB LOW FAST ON ITS HEALS...NOW MOVING THRU WISCONSIN. LARGE AREA
OF RAIN SHOWERS THAT DEVELOPED AHEAD OF THE SURFACE LOW CENTER IS
EXITING NRN MICHIGAN...AS THE NRN EDGE OF THE DRY SLOT MOVES INTO SW
PORTIONS OF OUR CWA. TEMPS REMAIN ABOVE FREEZING ATTM...BUT A LOOK
UPSTREAM OVER WISCONSIN TELLS THE TALE OF THINGS TO COME. TEMPS HAVE
DROPPED INTO THE 20S ACROSS MOST OF WISCONSIN AS CAA COMMENCES
BEHIND THE LOW. ALSO...UPSTREAM SURFACE OBS ARE SHOWING NW WINDS
GUSTING AS HIGH AS 40 MPH WITHIN THE TIGHTENING SURFACE PRESSURE
GRADIENT ON THE BACKSIDE OF THE SURFACE LOW. AREAS OF SNOW CONTINUE
TO DEVELOP WITHIN AN AREA OF DEEP MOISTURE WRAPPING BACK INTO
WISCONSIN AND UPPER MICHIGAN. THE FORECAST FOR THE NEXT 24 HOURS
WILL FOCUS ON THE POTENTIAL FOR HEAVY SNOWFALL AND STRONG
WINDS...AND THE SPECIFIC HEADLINES NEEDED TO COVER THE SITUATION.
ADDITIONAL SNOWFALL WILL BE THE PRIMARY FORECAST ISSUE FOR THE
REMAINDER OF THE WEEK.

TODAY AND TONIGHT...RAPIDLY DEEPENING SURFACE LOW WILL LIFT N/NE
THRU NRN LAKE HURON THIS MORNING AND THEN STALL ALONG THE NE SHORE
OF LAKE HURON THIS AFTERNOON THRU TONIGHT. DEEPENING 500 MB LOW WILL
PIVOT SE AROUND THE SRN EDGE OF THE SURFACE LOW CENTER TODAY AND
THEN BECOME VERTICALLY STACKED WITH THE SURFACE SYSTEM BY EVENING.
DEEP CYCLONIC FLOW WILL BECOME WELL ESTABLISHED ACROSS MICHIGAN ON
THE BACKSIDE OF THIS SYSTEM. 700-500 MB OMEGA INCREASES TO AROUND +5
TO +10 ACROSS MUCH OF THE CWA TODAY AND TONIGHT. DRY SLOT ASSOCIATED
WITH THE SURFACE SYSTEM WILL MAKE A BRIEF APPEARANCE ACROSS SRN
SECTIONS OF THE CWA EARLY THIS MORNING BEFORE DEEP/AMPLE MOISTURE
WRAPS BACK INTO ALL OF NRN MICHIGAN. 1000-500 MB RH AGAIN INCREASES
TO 90 PCT IN THE SE BY AFTERNOON...WITH ENTIRE COLUMN REMAINING
NEARLY SATURATED ACROSS ALL OF NRN MICHIGAN FOR THE REST OF THE DAY
AND THRU TONIGHT. INVERSION HEIGHTS INCREASE TO 4-6 KFT BY
AFTERNOON...BUT THE MOST IMPORTANT DETAIL REVEALED IN THE MODEL
SOUNDINGS IS THE THICK ISOTHERMAL LAYER THAT DEVELOPS DURING THE
AFTERNOON...WHICH EXTENDS FROM AROUND 850 MB THRU 600 MB. THIS LAYER
COOLS TO AROUND -11 TO -13 C BY 18Z...AND THEN REMAINS WITHIN THE
-13 C TO -18 C ISOTHERM RANGE THRU TONIGHT. THICK/MOIST/PERSISTENT
ISOTHERMAL LAYER WITHIN IDEAL DENDRITIC GROWTH TEMP RANGES WILL LEND
TO LARGE FLAKE GROWTH...AND THUS THE POTENTIAL FOR HEAVY SNOWFALL.
INCREASING OVER-LAKE INSTABILITY AS 850 MB TEMPS DROP INTO THE
NEGATIVE MID TO UPPER TEENS WILL PROVIDE ADDITIONAL HEAT AND
MOISTURE FLUX FOR THE PRODUCTION OF HEAVY SNOWFALL...TARGETING N/NW
FLOW AREAS OF ERN UPR AND NW LOWER MICHIGAN. EXPECT TOTAL SNOWFALL
FOR TODAY AND TONIGHT OF UP TO 15 INCHES FOR WRN SECTIONS OF
CHIPPEWA AND MACKINAC COUNTIES...AND UP TO 10 INCHES FOR MUCH OF
NORTHWEST LOWER MICHIGAN. SURFACE PRESSURE GRADIENT WILL GREATLY
TIGHTEN ON THE BACKSIDE OF THE DEEPENING SURFACE LOW...RESULTING IN
N/NW WINDS STRENGTHENING TO GUSTS AS HIGH AS 40 TO 45 MPH DURING THE
MORNING. THESE HIGH WINDS WILL CONTINUE THRU THE AFTERNOON AND MUCH
OF TONIGHT. THE COMBINATION OF HEAVY SNOWFALL AND WINDS GUSTING TO
45 MPH WARRANTS THE UPGRADE FROM A WINTER STORM WARNING TO A
BLIZZARD WARNING FOR ERN UPR MICHIGAN...AND THE ISSUANCE OF A
BLIZZARD WARNING FOR THE NORTHWEST LOWER MICHIGAN ZONES THAT WERE
PREVIOUSLY IN THE WINTER STORM WATCH. WILL ALSO NEED TO ISSUE A SNOW
AND BLOWING SNOW ADVISORY FOR NORTHEAST LOWER MICHIGAN WHERE WIND
SPEEDS WILL OCCASIONALLY REACH 35 MPH AND A TOTAL OF 3 TO 5 INCHES
OF SNOW IS EXPECTED TODAY AND TONIGHT.

THURSDAY AND THURSDAY NIGHT...LAKE ENHANCED SNOW SHOWERS WILL
CONTINUE AS DELTA TS REMAIN IN THE UPPER TEENS...900-700 MB RH
STAYS AROUND 90 PCT AND NW LOW LEVEL FLOW CONTINUE TO TARGET THE
TYPICAL SNOWBELT REGIONS FOR HIGHEST POPS AND SNOWFALL AMOUNTS. WIND
SPEEDS WILL DECREASE ENOUGH TO FALL BELOW BLIZZARD CRITERIA...BUT
WILL REMAIN SUFFICIENTLY STRONG TO KEEP AREAS OF BLOWING SNOW IN THE
FORECAST. DIURNAL DISRUPTION THAT TYPICALLY DEVELOPS DURING THE
AFTERNOON WILL TRANSFORM THE BANDED STRUCTURE OF ONGOING LAKE EFFECT
SNOW SHOWERS INTO A MORE CELLULAR CONFIGURATION DURING THE DAY. THIS
WILL SLIGHTLY DIMINISH THE NEW SNOW AMOUNTS REALIZED WITHIN THE
TYPICAL SNOWBELT REGIONS. SNOW SHOWERS WILL REGROUP INTO MORE OF A
BANDED STRUCTURE THURSDAY NIGHT WITH LOSS OF DIURNAL DISRUPTION.
EXPECT ANOTHER 1 TO 3 INCHES OF NEW SNOW FOR NW FLOW AREAS ON
THURSDAY...AND 2 TO 4 INCHES FOR THESE AREAS THURSDAY NIGHT.

LATER PERIODS (FRI-SUN)...HIGHLY AMPLIFIED +PNA PATTERN (UPPER LEVEL
RIDGE OVER THE WEST AND DEEP UPPER LEVEL TROUGH OVER EAST) ACROSS
NORTH AMERICA WILL CONTINUE TO BE PRESENT FRIDAY AND SATURDAY.
850MB TEMPERATURES BETWEEN -16C TO -19C ALONG WITH DEEP CYCLONIC
FLOW AND MOISTURE WILL SPELL NUMEROUS SNOW SHOWERS WITHIN THE LAKE
EFFECT SNOW BELTS OF EASTERN UPPER AND NORTHWEST LOWER ON FRIDAY.
SHORTWAVES ROTATING AROUND THE DEEP UPPER LOW WILL ALSO PERIODICALLY
BOOST SNOWFALL INTENSITIES.  850MB TEMPERATURES THEN MODERATE (UP TO
-10C TO -13C) BEGINNING ON SATURDAY DUE TO WARM ADVECTION FROM THE
NORTH TURNING LAKE EFFECT INTO A MORE LAKE ENHANCEMENT PROCESS AS
THE PREVIOUS FORECASTER ALLUDED TO BECAUSE OF THE DEEP MOISTURE
STILL PRESENT.  ALTHOUGH THE UPPER LOW BEGINS TO PULL OUT ON
SUNDAY...850MB TEMPERATURES STAY LOCKED IN BETWEEN THE -10C AND -13C
RANGE WITH NW LOW LEVEL FLOW CONTINUING (ALTHOUGH BECOMING WEAKER).
WILL CONTINUE LIGHT SNOW SHOWER WORDING ON SUNDAY DUE TO THE
INCREASINGLY ANTICYCLONIC FLOW ALOFT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
     BLIZZARD WARNING...12Z WED THRU 12Z THU...
        MIZ008-015>017-019>022-025>028-031>033.
     SNOW/BLOWING SNOW ADVISORY...12Z WED THRU 12Z THU
        MIZ018-023-024-029-030-034>036-041-042.
     GALE WARNING...THRU 21Z THU...ALL NEARSHORE ZONES.

&&
Hazardous weather outlook, Apr 4, 3:12 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
412 AM EDT WED APR 4 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
412 AM EDT WED APR 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN TODAY AS HEAVY LAKE ENHANCED SNOWFALL AND
STRONG NORTHWEST WINDS GUSTING TO 45 MPH CAUSE AREAS OF BLOWING AND
DRIFTING SNOW...AND REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE AT TIMES. BLIZZARD CONDITIONS WILL CONTINUE INTO TONIGHT FOR
THIS AREA AS WELL. SNOW AND BLOWING SNOW WILL ALSO IMPACT NORTHEAST
LOWER MICHIGAN THROUGH TONIGHT. SEE ONGOING WARNINGS AND ADVISORIES
FOR FURTHER DETAILS.

GALE FORCE WINDS ARE EXPECTED IN THE NEARSHORE AND OPEN WATERS OF
LAKE MICHIGAN AND LAKE HURON...AS WELL AS ON WHITEFISH BAY AND IN
THE ST. MARYS RIVER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT SNOWFALL AND BLOWING SNOW ARE EXPECTED TO CONTINUE
ACROSS EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THROUGH THURSDAY.
ACCUMULATING SNOW WILL PERSIST INTO THE WEEKEND AS WELL.

GALE FORCE WINDS ARE EXPECTED IN THE NEARSHORE AND OPEN WATERS OF
LAKE MICHIGAN AND LAKE HURON...AS WELL AS ON WHITEFISH BAY AND IN
THE ST. MARYS RIVER THROUGH AT LEAST THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR SNOWFALL REPORTS TODAY THROUGH FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
April 4, 7:00 AM EST to April 7, 1:00 AM EST
Where
Chippewa forecast zone
Reported by
Trained Spotter

Winter Storm, Charlevoix

When
April 4, 7:00 AM EST to April 7, 9:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Leelanau

When
April 4, 7:00 AM EST to April 7, 9:00 AM EST
Where
Leelanau forecast zone
Reported by
COOP Observer
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
April 4, 7:00 AM EST to April 7, 9:00 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
April 4, 7:00 AM EST to April 7, 1:00 AM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
April 4, 7:00 AM EST to April 7, 9:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
April 4, 7:00 AM EST to April 7, 9:00 AM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
April 4, 7:00 AM EST to April 7, 1:00 AM EST
Where
Crawford forecast zone
Reported by
Official NWS Observations
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
April 4, 7:00 AM EST to April 5, 1:00 AM EST
Where
Wexford forecast zone
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
April 4, 7:00 AM EST to April 5, 1:00 AM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
April 4, 7:00 AM EST to April 7, 9:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27905, 27906, 27908, 27909, 27910, 27912, 27913, 27914, 27915, 27917, 27918.